[Skip to Navigation]
Article
December 1955

Allergic Reactions to Paraaminosalicylic Acid: Report of Six Cases

Author Affiliations

Waltham, Mass.

From the Middlesex County Sanatorium; Senior Physician, Middlesex County Sanatorium, and Assistant in Medicine, Harvard Medical School.

AMA Arch Intern Med. 1955;96(6):768-776. doi:10.1001/archinte.1955.00250170074011
Abstract

P-Aminosalicylic acid (PAS) has become the standard adjuvant drug for use with streptomycin or isoniazid in the treatment of tuberculosis. Courses of streptomycin and PAS or isoniazid and PAS are now usually given throughout a patient's sanatorium residence, and many patients are discharged from sanatoriums to continue chemotherapy at home. Other tuberculous patients get drug treatment at home without ever entering a sanatorium. Such home chemotherapy continues for months and occasionally, in cases with inoperable cavities, for years. Sensitization reactions to PAS occur in about 4% of cases.1 Streptomycin reactions are less common, and those to isoniazid, very rare. PAS reactions assume many forms, and their management in a patient who needs chemotherapy for active or recently active tuberculosis can present serious problems. These problems confront not only chest specialists but also internists, surgeons, and general practitioners, who are more and more frequently called upon to supervise home

×